Category: 

What is Allergic Vasculitis?

Article Details
  • Written By: Mary McMahon
  • Edited By: Kristen Osborne
  • Last Modified Date: 05 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Although they mainly functioned as downspouts, gargoyles were also intended to scare people into attending church.  more...

December 3 ,  1989 :  The Cold War officially ended.  more...

Allergic vasculitis is an unusual allergic reaction where the blood vessels near the skin become inflamed, leading to the development of blotchy, irritated skin. It is most commonly seen as a drug reaction, although some allergens can cause it as well, and it typically appears in people over 15 years of age with a history of allergies or asthma. Treatment involves administering anti-inflammatory drugs to make the patient more comfortable and allowing the patient's skin to recover on its own.

In allergic vasculitis, also known as Churg-Straus syndrome, a reaction to a medication or other substance occurs inside the small blood vessels, causing irritation and rupture. The patient's skin can develop dark purple blotches, hives, blisters, and open sores. Often, the skin on the arms and hands is affected, making the condition highly visible. The patient may experience itching and discomfort.

Finding out what caused the allergic vasculitis is an important part of treatment, so the patient's exposure can be stopped by discontinuing the medication or dietary cause. If the inflammation is severe, anti-inflammatory drugs will help the patient feel more comfortable, and topical skin creams may soothe the pain and itching. Over time, the patient's skin should naturally clear as long as a repeat exposure does not occur. Mild scarring can happen if the patient scratches at open sores and blisters, but otherwise the skin should heal cleanly.

Ad

People with a history of allergic reactions should discuss them with their doctors before accepting a new prescription medication. If people notice skin reactions or other side effects while taking a new medication, it is advisable to contact a doctor to see if the medication needs to be changed or adjusted. The medication and reaction can be noted in the patient's chart to avoid future episodes of allergic reactions and keep the patient safe from complications like allergic vasculitis.

This complication is relatively rare and may require the attention of a dermatologist to confirm the diagnosis and develop an appropriate treatment plan. People concerned about the unsightly experience of inflamed, irritated skin may request skin creams to smooth the skin's appearance and can use concealment tricks like long sleeves to minimize the visibility of the skin. Individuals with a family history of allergic reactions including skin conditions may want to take special care when taking medications, as they can be at increased risk of typically unusual reactions such as allergic vasculitis.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email